The “tie-over” dressing has been employed to closely fix grafted skin to the recipient site for one week after surgery. However, occasional dislodge, hematoma or pressure necrosis of the grafted skin is veiled until the dressing (usually stuffed with cotton) is removed one week later. At that time, the donor skin cannot be rescued. To permit a direct look and immediate rescue, we utilized a transparent adhesive film (made of polyurethane, TegadermTM , USA) for the dressing of grafted skin instead of the “tie-over” and evaluated the efficacy and demerits of the transparent immobilization technique. Between October of 2005 and September of 2006, 10 patients with skin-graft surgeries (6 full-thickness and 4 split-thickness) successive to the resection of malignant tumors (basal cell carcinomas, Bowen’s disease, dermatofibrosarcoma protuberans and breast cancer) and of tattoos, and skin-graft surgeries for prolonged leg ulcers (chronic venous insufficiency and polyarteritis nodosa) gave informed consent and treated with our new surgical procedure. Follow-up studies revealed 6 excellent results with complete adhesion, 2 fair results with <10% dislodge, and 2 poor results with <30% dislodge due to hematoma. We experienced no compression necrosis. In cases with successful outcomes, the grafted areas were free of scarring, and their appearance resembled that of the surrounding normal skin, particularly of the face. In contrast, the fair and poor results exhibited scars where impaired adhesion of the transparent tape had resulted from an uneven surface of the recipient site or from continuous movement of the grafted area during daily activity.
A 71-year-old Japanese woman with ill-controlled diabetes and hypertention noted tingling pain in the left genital skin after scratching, followed 2 weeks later by tenderness of the left lower abdomen with general fatigue. The patient consulted our hospital, since a prior treatment with antibiotics failed to mitigate the aggravation of her symptoms, skin lesion, or laboratory data including marked leukocytosis and increasing CRP. During her hospitalization, we performed debridment under general anesthesia twice as well as drainage three times, This revealed subcutaneous tunnels of 2–4cm in diameter anastomosing throughout the abdominal superficial fascia. The walls of the tunnels were demarcated by thick fibrous tissue and filled with necrotic material from which Peptostreptococcus micros was cultured. Clinical examinations disclosed an early stage carcinoma of her stomach that was excised curatively in the same admission period of 37 days.
A 12-year-old boy in Kyoto has been suffering from an urticaria-like rash since 3 days after birth. A rash was enhanced by cold stimulation. It was migratory and did not leave pigmentation. He did not show remarkable mental retardation or arthritis, but exhibited short stature. He experienced a headache and lassitude at the time of rash exacerbation. Laboratory findings revealed neutrophil-dominated leukocytosis (15.8×109/L, 74%) and elevated CRP (4.4 mg/dL). Renal function was normal. His father had the same symptoms and, additionally, perceptive deafness. From their history and laboratory findings, we diagnosed them with cryopyrin-associated periodic syndrome (CAPS). After informed consent, we analyzed their CIAS1 gene, and detected a mutation of R260W (778C>T) from both of them. Previously in Japan, only two familial cases of CAPS have been reported ; one as Muckle-Wells syndrome by Tamaki K, et al in 1976, and the other as familial cold autoinflammatory syndrome by Yamasita N, et al in 1987. Our case is the third family case in Japan, and also is the first from which the mutation of CIAS1 gene has been detected.
Osteoporosis is the most frequent adverse effect of systemic steroid therapy. However, there have been only a few studies examining steroid-induced osteoporosis. We evaluated 18 patients (7 patients with pemphigus vulgaris, 4 patients with pemphigus foliaceus and 7 patients with bullus pemphigoid) for steroid-induced osteoporosis. Our study showed that these patients received high doses of corticosteroid for prolonged periods. There were 2 patients with osteoporosis and 9 patients with osteopenia. Bone fracture occurred in 4 patients (1 patient with osteoporosis, 1 patient with osteopenia and 2 patients who have normal bone mineral density). We measured bone turnover markers such as urine amino-terminal N-telopeptide of typeI collagen (NTx) in 7 patients who received bisphosphonates. Most of these patients had increases in BMD and decreases in urine NTX. It is necessary to have regular monitoring and effective therapy with steroid-induced osteoporosis in dermatological patients.